Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 359, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 25, 2002, 12:11 PM CDT for Harrison County, Pottawattamie County, Iowa. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 25, 2002, 12:11 PM CDT (17:11 UTC)
- Expired
- Sep 25, 2002, 1:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Harrison County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 1:00 PM CDT | Hail 0.75 | Honey Creek, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:00 AM CDT, 9 hours 11 minutes earlier.
Area forecast discussion, Sep 25, 3:00 AM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 AM CDT WED SEP 25 2002 TIMING OF FRONT THROUGH THE FORECAST AREA WILL CONTINUE TO BE THE MAIN CONCERN THROUGH THURSDAY WITH 00Z ETA LITTLE SLOWER THAN PREVIOUS RUN IN BRINGING SYSTEM ACROSS. COLD FRONT AT 06Z EXTENDED FROM NWRN MN THROUGH SERN SD AND NWRN NEB. ELEVATED CONVECTION CONTINUED JUST EAST OF THE AREA OVER SOUTH CENTRAL IA WITH RECENT DEVELOPMENT FROM SWRN MN INTO NORTH CENTRAL NEB IN ADVANCE OF THE FRONT. MODELS FAIRLY SIMILAR IN HANDLING OF FRONT THROUGH TONIGHT WITH NORTHERN PARTS OF FA HAVING BEST CHANCE FOR PRECIP TODAY...THEN SPREADING INTO CENTRAL AND SRN PARTS OF THE AREA TONIGHT INTO THURSDAY. DUE TO SLOWER TIMING BY MODELS AND LIMITED H85 MOISTURE BY BOTH ETA AND AVN HAVE BACKED OFF ON POPS AND TIMING OF PRECIP FOR SERN AREAS TODAY AND EARLY TONIGHT. EXPECT SHARP TEMPERATURE GRADIENT ACROSS THE AREA TODAY BASED ON FRONTAL POSITION AND RAIN AREA. NOT AS GREAT A CONTRAST ON THURSDAY BUT POSITION AND EXTENT OF CLOUDS AND RAIN AGAIN HAVING MAIN IMPACT ON HIGH TEMPERATURES. ONLY MINOR CHANGES TO TEMPERATURES IN THE SHORT TERM THIS FORECAST. NO CHANGE TO EXTENDED PERIOD AT THIS TIME WITH SECONDARY PUSH OF COOLER AIR AND CHANCE OF RAIN STILL INDICATED BY AVN FOR SATURDAY. NEW MRF AND ECMWF SHOWING MORE COOL AIR COMING IN FOR THE TUE-WED PERIOD NEXT WEEK. .OMA...NONE. FOBERT
In the hours before
Special weather statement, Sep 25, 11:45 AM CDT, 26 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-252330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1145 AM CDT WED SEP 25 2002 STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A COLD FRONT WILL BE MOVING SLOWLY ACROSS THE AREA TODAY AND TONIGHT. THIS FRONT COMBINED WITH A SERIES OF UPPER AIR DISTURBANCES WILL PRODUCE PERIODS OF THUNDERSTORMS BEGINNING IN NORTHEAST NEBRASKA. SHEAR AND ELEVATED INSTABILITY ARE GREAT ENOUGH TO FIRE A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL. ON THURSDAY THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BEHIND THE COLD FRONT BUT AGAIN NO SEVERE WEATHER IS ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ***PLEASE NOTE*** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KOAX AWIPS ID...... HWOOAX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. ERVIN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 11:37 AM CDT | Severe Thunderstorm Warning | OAX | Washington | 23 min |
| Sep 25, 11:50 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 25 min |
| Sep 25, 12:00 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 60 min |
| Sep 25, 12:16 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 29 min |
| Sep 25, 1:01 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.